Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 62, NWS St. Louis, MO

April 27, 20145 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 27, 2014, 7:12 PM CDT for 5 counties in Missouri. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2014, 7:12 PM CDT (00:12 UTC)
Expired
Apr 27, 2014, 7:45 PM CDT
In force
33 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Audrain County, MO, Callaway County, MO, Monroe County, MO, Montgomery County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 116 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 7:18 PM CDTHAIL 1Thompson, MOTIME ESTIMATED FROM RADAR. REPORT VIA KXEO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 2:13 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2014-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2014-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

424 
WUUS53 KLSX 280012
SVRLSX
MOC007-027-137-139-173-280045-
/O.NEW.KLSX.SV.W.0062.140428T0012Z-140428T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
712 PM CDT SUN APR 27 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUDRAIN COUNTY IN CENTRAL MISSOURI...
  CALLAWAY COUNTY IN CENTRAL MISSOURI...
  SOUTHEASTERN MONROE COUNTY IN NORTHEAST MISSOURI...
  MONTGOMERY COUNTY IN EAST CENTRAL MISSOURI...
  SOUTHWESTERN RALLS COUNTY IN NORTHEAST MISSOURI...

* UNTIL 745 PM CDT

* AT 709 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 5 MILES NORTHEAST OF MURRY TO 8 MILES NORTHWEST OF
  CHAMOIS...AND MOVING NORTH AT 70 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...TRAINED WEATHER SPOTTERS.  QUARTER SIZE HAIL WAS REPORTED
           IN HOLTS SUMMIT AT 655 PM CDT.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  MEXICO...WELLSVILLE...PARIS...SANTA FE...VANDALIA...AUXVASSE...
  WILLIAMSBURG...SHAMROCK...MARTINSBURG...LADDONIA...FARBER...
  PERRY...KINGDOM CITY...THOMPSON...VANDIVER...BENTON CITY...RUSH
  HILL AND FLORIDA.

THIS WARNING INCLUDES MARK TWAIN LAKE RECREATIONAL AREA.

THIS WARNING ALSO INCLUDES...
INTERSTATE 70 IN MISSOURI FROM EXIT 144 TO EXIT 161.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3957 9206 3946 9146 3915 9141 3862 9192
      3902 9212
TIME...MOT...LOC 0011Z 195DEG 60KT 3913 9210 3876 9189

HAIL...1.00IN
WIND...<50MPH

$$

BRITT
2 follow-up statements
945 
WWUS53 KLSX 280030
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
730 PM CDT SUN APR 27 2014

MOC007-027-137-139-173-280045-
/O.CON.KLSX.SV.W.0062.000000T0000Z-140428T0045Z/
CALLAWAY MO-MONROE MO-MONTGOMERY MO-RALLS MO-AUDRAIN MO-
730 PM CDT SUN APR 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR AUDRAIN...
SOUTHWESTERN RALLS...MONTGOMERY...SOUTHEASTERN MONROE AND
NORTHEASTERN CALLAWAY COUNTIES UNTIL 745 PM CDT...

AT 727 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES SOUTHWEST OF SANTA FE TO WILLIAMSBURG...AND
MOVING NORTH AT 70 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS.  QUARTER SIZE HAIL HAS BEEN
         REPORTED IN THOMPSON AT 718 PM CDT.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
PARIS...SANTA FE...WELLSVILLE...VANDALIA...SHAMROCK...MARTINSBURG...
LADDONIA...PERRY...FARBER...BENTON CITY...RUSH HILL AND FLORIDA.

THIS WARNING INCLUDES MARK TWAIN LAKE RECREATIONAL AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3957 9206 3946 9146 3915 9141 3886 9169
      3902 9212
TIME...MOT...LOC 0029Z 195DEG 60KT 3936 9193 3896 9173

HAIL...1.00IN
WIND...<50MPH

$$

BRITT
685 
WWUS53 KLSX 280043
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
743 PM CDT SUN APR 27 2014

MOC007-027-137-139-173-280053-
/O.EXP.KLSX.SV.W.0062.000000T0000Z-140428T0045Z/
CALLAWAY MO-MONROE MO-MONTGOMERY MO-RALLS MO-AUDRAIN MO-
743 PM CDT SUN APR 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR AUDRAIN...SOUTHWESTERN
RALLS...MONTGOMERY...SOUTHEASTERN MONROE AND NORTHEASTERN CALLAWAY
COUNTIES WILL EXPIRE AT 745 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM CDT.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.

LAT...LON 3957 9206 3946 9146 3915 9141 3886 9169
      3902 9212
TIME...MOT...LOC 0043Z 195DEG 60KT 3959 9185 3919 9165

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 6:44 PM CDT, 28 minutes earlier.

Area forecast discussion, Apr 27, 6:44 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
644 PM CDT Sun Apr 27 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 355 PM CDT Sun Apr 27 2014

Overview...A strong low pressure system over the Plains states
becomes negatively tilted aloft due to a shortwave moving through
the base of the trough, but models show that the system itself
becomes nearly stacked and doesn't move very much during the day
tomorrow after it moves into Nebraska later tonight. This feature
will strongly influence our weather tonight and tomorrow, bringing a
couple of rounds of showers and thunderstorms, some of which could
be strong to severe. According to the models, the system doesn't
really move eastward again until Mon night when complex interactions
occur between this system and a retrograding low over Ontario while
a strong jet rounds the base of the trough and then strengthens on
its eastern side. The cold front associated with this system should
move across the LSX CWA on Mon night with a secondary cold front
moving through the area on Tue night. The aforementioned system then
develops into a large and complex feature with multiple low centers
(including Fujiwhara interactions) and several vorticity channels.
This large feature will dominate our weather through the end of
the week as it slowly moves to the northeast.

Tonight...Ongoing line of TSRA is expected to move through the CWA
this afternoon and tonight in a mixed convective mode, and
environmental parameters remain sufficient for strong to severe
thunderstorms at times through the evening hours. One area of
concern with respect to the forecast is that the parent cyclone
will be occluding and slowing tonight. New convective development
could be less progressive, leading to areas of heavy rainfall
across southern MO. However, flash flood guidance is rather high
and the threat for flash flooding appears to be localized rather
than widespread, therefore no flood watches or flash flood watches
are planned at this time.

Kanofsky

.LONG TERM:  (Monday through Next Sunday)
Issued at 355 PM CDT Sun Apr 27 2014

Mon...Thunderstorms are expected to develop on Mon ahead of
the approaching cold front/dryline. Favorable environmental
parameters for severe weather include H7-H5 lapse rates of 7-8 deg
C/km, 0-6km bulk shear of 40-70 kts, and at least 1000 J/kg of
CAPE. The greatest threat appears to be across the eastern half of
the CWA during the afternoon hours when this area will be beneath
the left exit region of an upper jet streak.

Tue through Thu...With cold temperatures aloft creating steep lapse
rates, cyclonic flow aloft, multiple shortwaves rotating through the
trough, and fairly low freezing levels, this looks like a good
pattern for diurnally-driven afternoon SHRA/TSRA with small hail.
Pcpn coverage should diminish quickly after sunset each day. Expect
daily temperatures to be 10-15 degrees cooler than average during
this period.

Fri through Sat...Although the approximate center of the large
upper low is forecast to have moved north and east of MO/IL by
Fri, models show that a broad trough remains in place with several
shortwaves moving through the flow. These disturbances could
support SHRA/TSRA at times.

Kanofsky
&&

.AVIATION:  (For the 00z TAFs through 00z Monday Evening)
Issued at 644 PM CDT Sun Apr 27 2014

First round of activity has exited taf sites. New activity has
fired up over central and southern MO and is tracking to the
northeast. Will see storms over KCOU through about 02z-03z
timeframe, then activity to move into rest of taf sites after 03z.
Most of activity to move out by 06z-07z. Otherwise, main issue
will be the winds. To persist from the southeast to south gusting
to near 25 kts at times, veering to the southwest by Monday
afternoon after cold front moves through. Timing and coverage of
activity ahead of front still hard to pin down, so just have vcnty
shower mention after 17z Monday. As for cigs, only have brief
mention of mvfr/ifr cigs/vsbys for tafs this evening with next
round of activity, otherwise vfr conditions.

Specifics for KSTL:
First round of activity has exited taf sites. New activity has
fired up over central and southern MO and is tracking to the
northeast. Will see activity to move into the metro area after
03z. Most of activity to move out by 06z. Otherwise, main issue
will be the winds. To persist from the southeast to south gusting
to near 25 kts at times, veering to the southwest by 23z Monday
afternoon after cold front moves through. Timing and coverage of
activity ahead of front still hard to pin down, so just have vcnty
shower mention after 17z Monday. As for cigs, only have brief
mention of mvfr/ifr cigs/vsbys for KSTL this evening with next
round of activity, otherwise vfr conditions.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 27, 3:57 PM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
357 PM CDT SUN APR 27 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
357 PM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY...ESPECIALLY DURING THE LATE AFTERNOON
AND EVENING HOURS. SOME SEVERE STORMS ARE ALSO EXPECTED...WITH
LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. FOR FURTHER
INFORMATION ON CONVECTIVE WATCHES...PLEASE REFER TO THE LATEST
STORM PREDICTION CENTER WATCH PRODUCTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ON MONDAY...MAINLY
DURING THE AFTERNOON. SOME SEVERE STORMS WILL AGAIN BE POSSIBLE
WITH THE PRIMARY THREAT BEING LARGE HAIL.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE OR LOCAL LAW ENFORCEMENT.

KANOFSKY

In the hours before

Local storm report, Apr 27, 6:49 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
649 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             NEW HAVEN               38.61N  91.22W
04/27/2014  E1.00 INCH       FRANKLIN           MO   PUBLIC

            HAIL COVERING THE GROUND...REPORT RELAYED VIA FOX2

&&

JP
Local storm report, Apr 27, 6:51 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
651 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             ASHLAND                 38.77N  92.26W
04/27/2014  E0.25 INCH       BOONE              MO   TRAINED SPOTTER

&&

JP
Local storm report, Apr 27, 6:53 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
653 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             JEFFERSON CITY          38.57N  92.19W
04/27/2014  M1.00 INCH       COLE               MO   TRAINED SPOTTER

            BEGAN AT 645PM...LASTED 3 TO 5 MINUTES

&&

KARLZ
Local storm report, Apr 27, 7:06 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
706 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             HOLTS SUMMIT            38.64N  92.12W
04/27/2014  M1.00 INCH       CALLAWAY           MO   TRAINED SPOTTER

            DIME TO QUARTER SIZE...LASTED 4 MINUTES

&&

KARLZ
Local storm report, Apr 27, 7:08 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
708 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             6 E NEW BLOOMFIELD      38.72N  91.97W
04/27/2014  E0.25 INCH       CALLAWAY           MO   TRAINED SPOTTER

&&

JP
Local storm report, Apr 27, 7:10 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
710 PM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             1 E NEW BLOOMFIELD      38.72N  92.07W
04/27/2014  E0.88 INCH       CALLAWAY           MO   TRAINED SPOTTER

&&

JP

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 10:08 PM CDTRiver Flood WarningLSXMarion8 days
Apr 27, 10:08 PM CDTRiver Flood WarningLSXPike8 days
Apr 27, 10:08 PM CDTRiver Flood WarningLSXPike35 days
Apr 27, 10:41 PM CDTTornado WarningLSXBoone, Callaway34 min
Apr 28, 12:37 PM CDTSevere Thunderstorm WarningLSXAudrain, Callaway38 min
Apr 28, 1:13 PM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Montgomery47 min
Apr 28, 1:56 PM CDTSevere Thunderstorm WarningLSXAudrain, Lincoln, Montgomery, Pike, Warren49 min
Apr 28, 2:27 PM CDTSevere Thunderstorm WarningLSXFranklin48 min
Apr 28, 2:42 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike48 min
Apr 28, 2:43 PM CDTSevere Thunderstorm WarningLSXSaint Charles47 min
Apr 28, 3:06 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis39 min
Apr 28, 3:19 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis41 min
Apr 28, 3:28 PM CDTSevere Thunderstorm WarningLSXLincoln47 min
Apr 28, 3:43 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis47 min
Apr 28, 3:56 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.